Skip to content
My WebMD Sign In, Sign Up

triamterene-hydrochlorothiazide oral

Lithium/Thiazide Diuretics

This information is generalized and not intended as specific medical advice. Consult your healthcare professional before taking or discontinuing any drug or commencing any course of treatment.

Medical warning:

Serious. These medicines may interact and cause very harmful effects. Contact your healthcare professional (e.g. doctor or pharmacist) for more information.

How the interaction occurs:

When these two medicines are taken together, your body may not process lithium properly.

What might happen:

Your blood levels of lithium may increase and cause toxic effects such as nausea, vomiting, diarrhea, drowsiness, loss of appetite, muscle weakness, slurred speech, trembling, blurred vision, confusion, seizures, dizziness, or increased urination.

What you should do about this interaction:

Contact your healthcare professionals (e.g. doctor or pharmacist) as soon as possible about taking these two medicines together. Your doctor may need to check your blood level of lithium and adjust the dose of your medicine.Your healthcare professionals (e.g. doctor or pharmacist) may already be aware of this interaction and may be monitoring you for it. Do not start, stop, or change the dosage of any medicine before checking with them first.

References:

1.Thomsen K, Schou M. Renal lithium excretion in man. Am J Physiol 1968 Oct; 215(4):823-7.
2.Petersen V, Hvidt S, Thomsen K, Schou M. Effect of prolonged thiazide treatment on renal lithium clearance. Br Med J 1974 Jul 20;3(924):143-5.
3.Levy ST, Forrest JN Jr, Heninger GR. Lithium-induced diabetes insipidus: manic symptoms, brain and electrolyte correlates, and chlorothiazide treatment. Am J Psychiatry 1973 Sep;130(9):1014-8.
4.MacNeil S, Hanson-Nortey E, Paschalis C, Eastwood PR, Jenner FA. Letter: Diuretics during lithium therapy. Lancet 1975 Jun 7;1(7919):1295-6.
5.Himmelhoch JM, Forrest J, Neil JF, Detre TP. Thiazide-lithium synergy in refractory mood swings. Am J Psychiatry 1977 Feb;134(2):149-52.
6.Himmelhoch JM, Poust RI, Mallinger AG, Hanin I, Neil JF. Adjustment of lithium dose during lithium-chlorothiazide therapy. Clin Pharmacol Ther 1977 Aug;22(2):225-7.
7.Solomon K. Combined use of lithium and diuretics. South Med J 1978 Sep; 71(9):1098-9, 1104.
8.Jefferson JW, Kalin NH. Serum lithium levels and long-term diuretic use. JAMA 1979 Mar 16;241(11):1134-6.
9.Maletzky BM. Enhancing the efficacy of lithium treatment by combined use with diuretics and low sodium diets: a preliminary report. J Clin Psychiatry 1979 Jul;40(7):317-22.
10.Solomon JG. Lithium toxicity precipitated by a diuretic. Psychosomatics 1980 May;21(5):425, 429.
11.Mehta BR, Robinson BH. Lithium toxicity induced by triamterene-hydrochlorothiazide. Postgrad Med J 1980 Nov;56(661):783-4.
12.Constandis DD, Schriever HG. Severe lithium-induced diabetes insipidus in a surgical patient treated with hydrochlorothiazide. Am J Surg 1981 Jun; 141(6):741-3.
13.Nurnberger JI Jr. Diuretic-induced lithium toxicity presenting as mania. J Nerv Ment Dis 1985 May;173(5):316-8.
14.Dorevitch A, Baruch E. Lithium toxicity induced by combined amiloride HCl-hydrochlorothiazide administration. Am J Psychiatry 1986 Feb; 143(2):257-8.
15.Hanna ME, Lobao CB, Stewart JT. Severe lithium toxicity associated with indapamide therapy. J Clin Psychopharmacol 1990 Oct;10(5):379-80.

See 124 Reviews for this Drug. - OR -

Review this Treatment

Find a Drug:

by name or medical condition or shape/color (Pill Identifier)

(for example: aspirin)

(for example: diabetes)

Report Problems to the Food and Drug Administration
 
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

Ask the pharmacist

Questions about medications? Get expert answers by video or live chat about allergies, pregnancy, sleep, and more.
See the Ask the Pharmacist event schedule.

Ask a Question

Popular Slideshows & Tools on WebMD

hands on abdomen
Can you catch one?
Woman sitting in front of UV lights
Is yours working?
woman using breath spray
What's causing yours?
womans hand on abdomen
Are you ready for baby?
MS Overview
Recognizing symptoms.
bowl of yogurt with heart shape
Eat for a healthy heart.
woman doing pushups
To help you get fit.
Colored x-ray of tooth decay
Know what to look for.
Woman sitting with child
Do you know the symptoms?
mosquito
Stings, bites, burns, and more.
Allentown, PA
Are you living in one?
Thyroid exam
See how much you know.

Women's Health Newsletter

Find out what women really need.

WebMD the app

Get trusted health information. Whenever. Wherever... with your iPhone, iPad or Android.

Find Out More

IMPORTANT: About This Section and Other User-Generated Content on WebMD

The opinions expressed in WebMD User-generated content areas like communities, reviews, ratings, or blogs are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. User-generated content areas are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatment or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service, or treatment.

Do not consider WebMD User-generated content as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.